Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

April 4, 2021Decatur County, Kansas

NWS Goodland, KS issued this special weather statement at Apr 4, 2021, 5:01 PM CDT for Decatur County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2021, 5:01 PM CDT (22:01 UTC)
Expired
Apr 4, 2021, 5:30 PM CDT
In force
29 min
Issued by
NWS Goodland, KS

County Decatur County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3948 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS83 KGLD 042201
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
501 PM CDT Sun Apr 4 2021
 
KSZ003-004-NEZ081-042230-
Norton KS-Decatur KS-Red Willow NE-
501 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 530
PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Norcatur, or 12 miles northeast of Oberlin, moving
northeast at 25 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.

Locations impacted include...
Oberlin, Norcatur, Danbury, Lebanon, Kanona and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3971 10034 3986 10060 4025 10020 4000 10019
      4000 9973
TIME...MOT...LOC 2201Z 228DEG 21KT 3991 10031 

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Apr 4, 3:56 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 4, 3:56 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
256 PM MDT Sun Apr 4 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Sun Apr 4 2021

Surface trough bisects the forecast area this afternoon roughly
along a line from McCook to Tribune. East of the trough, gusty
southwest winds have resulted in very warm temperatures and
tanking dew points. A Red Flag Warning was issued as critical fire
weather conditions were being met in that area south of Highway
24 in northwest Kansas. Along the trough, convective temperatures
were reached a little earlier than expected with agitated cumulus
and an isolated thunderstorm near Atwood. Another isolated storm
or two will be possible along the trough through early this
evening. Main hazards, other than lightning, will be brief gusty
winds with inverted-V soundings resulting in DCAPE of up to 1500
j/kg. Thunderstorm risk should end by 02-03z.

Another warm and dry day is expected on Monday as the upper ridge
holds on but begins to break down ahead of the approaching upper
low out west. Winds will be lower with the surface trough/dry line
a but further west, so not expecting a repeat of red flag
conditions, but humidity will be low west of the trough where
elevated fire weather conditions will exist. High temperatures
will be in the upper 80s again, with a few record highs possible.
Precipitation chances will hold off until Monday night as upper
low approaches the central Rockies. Embedded shortwaves in the
southwest flow ahead of it will result in low chances of light
rain showers through Monday night.

Upper low will eject out of the Rockies and be over eastern
Colorado by Tuesday afternoon, then move over the forecast area
Tuesday night. It will bring a chance of showers and
thunderstorms, mainly to areas north of Interstate 70. A few
severe storms will be possible in eastern areas by the afternoon
and evening as the front moves through and a low level jet
strengthens in the evening. Gusty northwest winds will accompany
the front Tuesday afternoon/night, with GFS showing gusts of 40-50
mph and ECMWF mean slightly lower with gusts to around 40 mph. A
large temperature gradient will exist across the front, with highs
on Tuesday ranging from the lower 50s in eastern Colorado to the
upper 70s in Hill City and Gove. Colder air will move in Tuesday
night with rain showers changing to snow showers west to east,
possibly as far east as Highway 25 by Tuesday morning. No
measurable snow is expected at this time, though may see a dusting
on grassy areas. Lows will be in the 30s.

Showers will slowly pull away to the east on Wednesday with the
upper low, finally ending by Wednesday afternoon. Gusty northwest
winds will persist through the morning, with the both the GFS and
ECMWF suggesting gusts to 50 mph, especially along/south of
Interstate 70. Winds gradually diminish Wednesday afternoon as
pressure gradient relaxes. Wednesday will be much cooler with
highs in the 50s and lows Wednesday night in the 30s.

.LONG TERM...(Thursday through Sunday)
Issued at 256 PM MDT Sun Apr 4 2021

Thursday...High pressure will move into the High Plains. Guidance
has a weak ridge over the southwest CONUS extending north along the
California-Nevada-Utah northern state lines as a trough sweeps
across Canada and the Pacific Northwest. Throughout the day, the
pattern will move east, with the trough nudging a little further
south as it crosses the Rockies. A dry cold front is expected to
move across the area late Thursday night. There is concern for near-
critical fire weather conditions Thursday afternoon for areas along
and east of KS Hwy-27. NW winds are forecasted to gust up to 35 mph
with RH values dropping into the mid teens. Temperatures are
expected to reach the upper 60s to mid 70s for highs and cool to the
mid 30s and lower 40s overnight.

Friday...Dry conditions are expected due to the upper-level ridge
extending north into the Central Plains. There is some disagreement
between the GFS and ECMWF with the placement of the trough to the
north. The ECMWF has the trough located along the Dakotas-Wyoming-
Montana borders Friday morning and nudging into central Nebraska
with high pressure remaining over the Tri-State area. The GFS is
slightly faster to move the trough east, with it centered over the
Dakotas Friday morning. The potential for rain showers Friday night
has decreased in the latest GFS run, increasing confidence in a dry
forecast. There is potential for elevated to near-critical fire
weather conditions in Cheyenne County, CO along with Wallace,
Greeley, and Wichita counties in KS as winds gust up to 30 MPH
during the afternoon. RH values are a limitation as they are
currently expected to only drop into the upper teens. NW to N winds
are expected to shift to the east after sunset before becoming
variable overnight. Temperatures on Friday are looking slightly
cooler due to the cold front, with highs in the mid 60s to lower
70s. Overnight lows are expected to range from the mid 30s to lower
40s.

Saturday...The forecast looks to be dry once again as the ridge
strengthens over the region. Both the GFS and ECMWF have a lee
trough developing along the Front Range. Current guidance has the
lee trough moving east across the Tri-State area overnight
Saturday/early Sunday as a cold front begins to move through. No
additional showers are expected at this time along the front.
Saturday afternoon, areas along the Palmer divide could see RH
values drop into the mid teens with W to NW winds gusting up to 25
MPH. Temperatures on Saturday are expected to reach the 70s for
highs and cool to the upper 30s and mid 40s overnight.

Sunday...The Tri-State looks to remain dry for much of the day with
potential for rain Sunday night. The GFS has the ridge moving east
across the Plains during the day, with the axis moving over the CWA
Sunday night. The ECMWF has a closed low moving across the Northern
Plains during the day, with the base of the trough extending into
the Southern Plains. Both models have showers moving into the area
from the south around midnight and continuing into Monday morning.
Concern for elevated to near-critical fire weather continues into
Sunday as NW winds gust up to 30 MPH as they shift to the NE during
the afternoon. RH values are currently forecast to remain above
criteria in the upper teens and 20s with high temperatures in the
mid 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM MDT Sun Apr 4 2021

VFR expected at both KGLD and KMCK through the TAF period. An
isolated thunderstorm may develop later this afternoon in
southwest Nebraska, but with limited coverage not enough
confidence to mention in the TAF at this time. However, brief
gusty winds may accompany any thunderstorm that develops.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ014>016-027>029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KMK
AVIATION...024
Hazardous weather outlook, Apr 4, 2:20 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
120 PM MDT Sun Apr 4 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
120 PM MDT Sun Apr 4 2021 /220 PM CDT Sun Apr 4 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Gusty southwest winds combined with humidity as low as 10 percent
will persist through early this evening in northwest Kansas generally
south of Highway 24, where a Red Flag Warning has been issued.

An isolated late afternoon and early evening thunderstorm is
possible in northwest Kansas and southwest Nebraska. Brief gusty
winds will be possible near any thunderstorm that develops.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Monday sees elevated fire weather concerns for areas west of Kansas
Hwy-25 with a slight chance for non-severe isolated thunderstorms
during the evening for areas north of a line from Yuma, Colorado to
Hoxie, Kansas. Tuesday sees chances for showers and thunderstorms
across the Tri-State area with a cold front passing through the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Special weather statement, Apr 4, 4:30 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM CDT Sun Apr 4 2021

NEZ081-042145-
Red Willow NE-
430 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 445 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bartley, or 18 miles east of McCook, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bartley.

LAT...LON 4034 10020 4028 10019 4018 10020 4015 10029
      4031 10041 4035 10034 4035 10020
TIME...MOT...LOC 2129Z 240DEG 49KT 4027 10027

024
Special weather statement, Apr 4, 4:39 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
339 PM MDT Sun Apr 4 2021

KSZ014-027-028-042200-
Wallace KS-Thomas KS-Logan KS-
339 PM MDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE...SOUTH
CENTRAL THOMAS AND NORTHWESTERN LOGAN COUNTIES UNTIL 400 PM MDT/500
PM CDT/...

At 339 PM MDT/439 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles east of Wallace, or 14 miles east of Sharon
Springs, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Winona, Wallace and Russell Springs.

LAT...LON 3877 10151 3893 10162 3919 10116 3895 10099
TIME...MOT...LOC 2139Z 240DEG 49KT 3889 10149

024
Local storm report, Apr 4, 4:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN APR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     WILDFIRE         4 WSW NORTON            39.81N 99.96W
04/04/2021                   NORTON             KS   911 CALL CENTER

            GRASSFIRE ALONG THE SIDE OF RAILROAD TRACKS.
            NOTICED FIRE HOT SPOT ON SATELLITE AT 2051
            UTC FOR LAT/LON OF 39.81,-99.96.

&&

KMK
Special weather statement, Apr 4, 4:45 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM CDT Sun Apr 4 2021

KSZ003-004-042200-
Norton KS-Decatur KS-
445 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 500 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Oberlin, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Norcatur, Kanona and Reager.

LAT...LON 3988 9983 3972 10038 3989 10050 4000 10030
      4000 9992
TIME...MOT...LOC 2145Z 243DEG 16KT 3983 10038

024
Special weather statement, Apr 4, 4:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM CDT Sun Apr 4 2021

NEZ081-042200-
Red Willow NE-
446 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 500 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 21 miles northeast
of McCook, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

LAT...LON 4024 10020 4022 10022 4034 10044 4035 10043
      4035 10020
TIME...MOT...LOC 2146Z 217DEG 19KT 4035 10026

024
Special weather statement, Apr 4, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM CDT Sun Apr 4 2021

KSZ003-004-NEZ081-042230-
Norton KS-Decatur KS-Red Willow NE-
501 PM CDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 530
PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Norcatur, or 12 miles northeast of Oberlin, moving
northeast at 25 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.

Locations impacted include...
Oberlin, Norcatur, Danbury, Lebanon, Kanona and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3971 10034 3986 10060 4025 10020 4000 10019
      4000 9973
TIME...MOT...LOC 2201Z 228DEG 21KT 3991 10031

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:10 PM CDTRed Flag WarningGLDGove, Graham, Greeley, Logan, Sheridan, Thomas and 2 more6 hr
Apr 4, 3:42 PM CDTSevere Thunderstorm WarningGLDDecatur33 min
Apr 4, 4:16 PM CDTSpecial Weather StatementGLDDecatur29 min
Apr 4, 4:39 PM CDTSpecial Weather StatementGLDLogan21 min
Apr 4, 4:45 PM CDTSpecial Weather StatementGLDNorton15 min
Apr 4, 4:30 PM CDTSpecial Weather StatementGLDRed Willow15 min
Apr 4, 4:46 PM CDTSpecial Weather StatementGLDRed Willow14 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.